North Dakota, 2021

Hail in North Dakota, July 16, 2021

July 16, 2021 · NWS BIS · 5 events in 2 counties and zones

An isolated thunderstorm developed near Hazen in Mercer County, became severe, and moved to the south-southwest along a corridor of elevated instability before rapidly dissipating as it moved through Stark County. The storm produced a swath of large hail along its path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated thunderstorm developed near Hazen in Mercer County, became severe, and moved to the south-southwest along a corridor of elevated instability before rapidly dissipating as it moved through Stark County. The storm produced a swath of large hail along its path. The largest hail reported was the size of a hen egg, which occurred south-southwest of Beulah in Mercer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 16, 5:53 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 16, 5:53 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
653 PM CDT Fri Jul 16 2021

.UPDATE...
Issued at 638 PM CDT Fri Jul 16 2021

Some storm shave developed over the southwest, though recently a
new storm has developed near Hazen. The southwestern storms have
remained tame as lower instability is noted over that area, but as
you go east, instability increases until you reach near the
Highway 83 corridor. High-res models have been increasing
coverage some as we go through the evening and overnight over this
aforementioned area, but with how crummy they did earlier in the
day will have to wait and see a bit to see how this pans out. With
that said, have expanded the low storm chances further east as we
get into the overnight hours.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 345 PM CDT Fri Jul 16 2021

Chances for thunderstorms increase this evening and then again
overnight tonight for portions of western and central North
Dakota. A few thunderstorms may become severe with quarter size
hail and 60 mph wind gusts possible. Another round of
thunderstorms is possible again late Saturday afternoon and
evening.

A building upper level ridge over a broad surface low, located
over eastern Montana, was evident on water vapor imagery this
afternoon with a series of weak impulses moving through the axis.
At the surface, dew points have climbed into the mid 60s across
central North Dakota, with a sharp drop-off in dew points near the
Montana border. Coinciding with the eastward progression of the
ridge, mid level lapse rates are steeping from west to east, with
7.5 C/km to near 8.5 C/km over the west. Moderate to strong
instability is developing this afternoon with the overlap of
richer boundary layer moisture and lapse rates aloft.

Despite rising mid level heights with the building ridge, good
agreement exists in the elimination of convective inhibition near
the surface low over western North Dakota as the boundary layer
mixes out this afternoon. Overall ascent is modest but
convergence and differential heating should be adequate for some
convective initiation. Effective bulk shear is on the weaker side
for organized convection, but should be enough to combine with
1500-2500 J/kg of MLCAPE to encourage a few potentially severe
thunderstorms. Quarter size hail and localized 60 mph wind gusts
will be possible with stronger thunderstorms.

Then overnight the focus for ascent shifts towards elevated based
nocturnal initiation, on the nose of warm air advection in the
850-700mb layer. Though the various convection allowing model
cores are scattered in placement, most are producing some sort of
overnight convection. MUCAPE may remain high enough with cloud
layer shear of around 30 kts to allow some storms to produce hail
nearing severe criteria.

After lingering convection Saturday morning, the persistent
pattern may produce another round of thunderstorms near the
western surface low in the late afternoon. A discrepancy in
solutions remains between CAMs, though the main outlier continues
to be the HRRR which keeps tomorrow dry compared to other
available models. Forecast soundings across the board look
uncapped for the most part, with the HRRR producing a deeper mixed
boundary layer (a known tendency) which may be preventing
initiation within the model. Thus the reasonable outcome is more
likely thunderstorm initiation tomorrow evening, though with some
question about coverage considering the mid-level height rises.
Again the CAPE/shear parameter space should provide an environment
for isolated severe thunderstorms if conditions align.

Temperatures Saturday become hot in the afternoon with highs in
the 90s across the west and central with a few points of the far
west possibly reaching 100.

.LONG TERM...(Saturday night through Friday)
Issued at 345 PM CDT Fri Jul 16 2021

The persistence of above normal temperatures highlights the long
term forecast period.

Into next week, the upper level pattern is highlighted by the
amplified ridge over the Rockies, with climatologically high mid-
level heights over the Northern Plains. This pattern will maintain
above normal temperatures with a few low predictability chances
for convection as impulses run through the ridge axis. Each day
will feature widespread highs in the 90s, with hottest
temperatures in the west through mid-week. Several days of highs
crossing the 100 F threshold are possible for some areas as well,
for the west during the first portion of the period and then
possibly in the central later in the week. Though forecast max
heat indices remain below advisory criteria due to relatively
lower humidity, the prolonged period of hot temperatures is still
notable.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 638 PM CDT Fri Jul 16 2021

Isolated thunderstorms are possible over the area overnight. Have
mentioned VCTS in the KDIK and KBIS TAFs where confidence is a bit
higher. Over other locations, will withhold mentioning for now.
Some storms may linger into the morning hours over the north.
Thunderstorm chances return from west to east again Saturday
afternoon. Did not mention this in current TAF package given there
is still a fair amount of uncertainty on timing and coverage.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...AE
LONG TERM...AE
AVIATION...JJS
Hazardous weather outlook, Jul 16, 5:37 PM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
637 PM CDT Fri Jul 16 2021

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-172345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
637 PM CDT Fri Jul 16 2021 /537 PM MDT Fri Jul 16 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible tonight. A few storms may become
severe with hail to the size of quarters and 60 mph wind gusts
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible late Saturday afternoon and evening.
A few storms may become severe with hail to the size of quarters
and 60 mph wind gusts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 16, 2:16 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
316 PM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       1 S MINOT               48.21N 101.29W
07/16/2021  E3.10 INCH       WARD               ND   PUBLIC

            PUBLIC REPORT RELAYED BY MEDIA OF E3.1
            INCHES IN SOUTH CENTRAL MINOT. TIME
            ESTIMATED.

&&

BG
Local storm report, Jul 16, 2:51 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
351 PM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     3 NE STERLING           46.84N 100.25W
07/16/2021                   BURLEIGH           ND   BROADCAST MEDIA

            REPORTS OF SEVERAL TRAILERS TURNED OVER NEAR
            STERLING AS A THUNDERSTORM PASSED. SOCIAL
            MEDIA REPORT RELAYED BY BROADCAST MEDIA.
            TIME ESTIMATED.

&&

BG
Special weather statement, Jul 16, 6:04 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Bismarck ND
704 PM CDT Fri Jul 16 2021

NDZ019-020-170030-
Oliver ND-Mercer ND-
704 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLIVER AND EAST
CENTRAL MERCER COUNTIES UNTIL 730 PM CDT...

At 704 PM CDT, a strong thunderstorm was located near Stanton, or 14
miles east of Beulah, moving east at 15 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Hazen and Stanton.

LAT...LON 4716 10162 4736 10161 4741 10141 4736 10136
      4735 10136 4731 10135 4729 10135 4728 10129
      4727 10126 4711 10132
TIME...MOT...LOC 0004Z 257DEG 11KT 4729 10147

GALE
Special weather statement, Jul 16, 6:08 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Bismarck ND
608 PM MDT Fri Jul 16 2021

NDZ040-170045-
Slope ND-
608 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SLOPE COUNTY UNTIL 645 PM
MDT...

At 608 PM MDT, a strong thunderstorm was located 12 miles north of
Rhame, or 16 miles west of Amidon, moving east at 15 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Marmarth, Pretty Butte and Three V Crossing.

LAT...LON 4653 10404 4654 10394 4654 10380 4656 10380
      4660 10337 4633 10329 4629 10405
TIME...MOT...LOC 0008Z 257DEG 11KT 4642 10367

GALE
Special weather statement, Jul 16, 6:52 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Bismarck ND
752 PM CDT Fri Jul 16 2021

NDZ019-020-170115-
Oliver ND-Mercer ND-
752 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLIVER AND SOUTH CENTRAL
MERCER COUNTIES UNTIL 815 PM CDT...

At 752 PM CDT, a strong thunderstorm was located 9 miles south of
Beulah. This storm was nearly stationary.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Beulah.

LAT...LON 4704 10188 4728 10186 4726 10158 4705 10151
TIME...MOT...LOC 0052Z 338DEG 4KT 4712 10178

GALE

The radar

The Bismarck radar (KBIS), 88 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Mercer

When
July 16, 7:06 PM CST to 7:09 PM CST
Where
Mercer County, 8.99 mi S of Beulah
Measured
1 in hail
Reported by
Public
Coordinates
47.140, -101.790

Hail, Mercer

When
July 16, 7:30 PM CST to 7:33 PM CST
Where
Mercer County, 13.79 mi SSW of Beulah
Measured
2 in hail
Reported by
Public
Coordinates
47.080, -101.870

Hail, Mercer

When
July 16, 8:08 PM CST to 8:10 PM CST
Where
Mercer County, 19.44 mi S of Golden Vly
Measured
1.75 in hail
Reported by
Public
Coordinates
47.000, -102.030

Hail, Stark

When
July 16, 7:15 PM MST to 7:17 PM MST
Where
Stark County, 7.87 mi NNE of Antelope
Measured
1.75 in hail
Reported by
Public
Coordinates
46.950, -102.120

Hail, Stark

When
July 16, 7:28 PM MST to 7:31 PM MST
Where
Stark County, 6.44 mi NNE of Antelope
Measured
1.75 in hail
Reported by
Public
Coordinates
46.930, -102.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973921, 973924, 973925, 973922, 973923.